One of the toughest things about recovering from an addiction is the risk of a drug overdose. However, not all of those in recovery plan to overdose. Rather, it’s a bit more complicated than you may initially believe…
Drug Overdose: Signs & Assistance
At its core, a drug overdose is when someone takes too high of a dosage of a drug. This can include things such a opioids, alcohol, and illicit drugs. While even small amounts of these drugs can be dangerous, such a high intake at once can “overwhelm” the body, resulting in an overdose.
The reason as to why overdoses occur is mainly due to relapses. What’ll happen is when someone relapses, they’ll take the same dosage that they did when they were addicted. However, their body is no longer use to such a high intake anymore. As a result, they’ll end up experiencing an overdose.
The symptoms of a drug overdose can be quite varied. On top of the physical symptoms, there are also psychological ones as well. In fact, they can change depending on the type of drug used. Still, there are some general symptoms you can watch for which tend to be more common than others.
For instance, things such as nausea, vomiting, and trouble breathing are all fairly common. As are dilated pupils, trouble standing, and a sense of confusion. Some people may become very paranoid or agitated too. In very extreme cases, a person may begin convulsing, become unresponsive, and even experience unconsciousness.
What to do
When it comes to a drug overdose, it’s important to seek help as soon as you can. You don’t want to try and just “wait it out.” After all, this is a lot different than just getting a bit too drunk or high. Instead, it’s key to seek medical attention.
If you’re with someone who is overdosing, be sure you stay with them until help arrives. This is to help them remain safe in the meantime. Avoid giving them any food or water and keep them on their side if they have passed out. That way, they can avoid choking accidents if they vomit.